New Jersey, 2014

Flash Flooding and Flood in New Jersey, July 14 to 15, 2014

July 14 to 15, 2014 · NWS PHI · 10 events in 5 counties and zones

Thunderstorms with very heavy downpours produced flash flooding in parts of central New Jersey during the afternoon and evening of the 14th. Runoff flooding occurred overnight in Ocean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy downpours produced flash flooding in parts of central New Jersey during the afternoon and evening of the 14th. Runoff flooding occurred overnight in Ocean County. There were two corridors of very heavy rain: one from far western Burlington County northeast through eastern Middlesex and western Monmouth Counties and a second across northeast Ocean County and southeast Monmouth County. In the former Doppler Radar storm total estimates reached 4 inches, while in the latter Doppler Radar storm total estimates reached as high as 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 2:26 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 14, 2:26 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT MON JUL 14 2014

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO APPROACH THE REGION AND ARRIVE LATE
TOMORROW. THE BOUNDARY IS FORECAST TO PASS OFF THE COAST ON
WEDNESDAY ALLOWING HIGH PRESSURE TO BUILD INTO OUR REGION FROM THE
WEST FOR THURSDAY INTO FRIDAY. THE HIGH IS EXPECTED TO PULL AWAY TO
OUR NORTHEAST OVER THE WEEKEND WITH LOW PRESSURE AND A WARM FRONT
ARRIVING FROM THE WEST AND SOUTH.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
NEAR TERM HAZARDS ARE PLENTIFUL THIS AFTERNOON AND INTO THE EVENING
WITH FLASH FLOOD WATCH AND SVR WATCH 418 CONTINUING. SCT CELLS ARE
ACROSS OUR AREA ATTM WITH MORE NUMEROUS CELLS TO THE WEST AND SW.
THIS ACTIVITY WILL CROSS OUR AREA WITH DOWNPOURS/GUSTY (POSSIBLY
DAMAGING) WINDS AND MAYBE SOME HAIL. THE ACTIVITY WILL DECREASE
LATER THIS EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. LOW
TEMPERATURES WILL DROP INTO THE MID/UPPER 60S NORTH AND LOW 70S
ACROSS METRO PHILADELPHIA AND THE DELMARVA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
MORE OF THE SAME WEATHER AS MONDAY. VERY WARM AND HUMID CONDITIONS
WILL CONTINUE AND A COLD FRONT FROM THE N/W WILL PUSH CLOSER TO THE
AREA. EARLY MORNING FOG AND ANY LOW CLOUDS WILL DIMINISH AFTER
11Z-13Z AND PARTLY SUNNY SKIES EXPECTED. DAYTIME HEATING AND SCT
TSTMS EXPECTED FOR THE AFTERNOON INTO THE EVENING. MORE CONCERNS FOR
EXCESSIVE RAINS...SO THE FLASH FLOOD WATCH WILL CONTINUE. THERE IS A
SLIGHT RISK FOR SVR TSTMS ON TUE ACROSS MUCH OF THE AREA. MAX TEMPS
MOSTLY IN THE MID/UPPER 80S ACROSS THE CENTRAL AND SOUTHERN
AREAS...WHILE UP NORTH...READINGS WILL TOP OUT IN THE LOW/MID 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE COLD FRONT COULD LINGER IN THE REGION THROUGH WEDNESDAY WHEN
IT FINALLY MOVES OFF SHORE. HOWEVER, THERE IS SOME UNCERTAINTY IN
THE TIMING AS THIS IS AN UNUSUAL, BUT NOT UNPRECEDENTED, PATTERN
FOR MID JULY. AHEAD OF THE FRONT, PRECIPITABLE WATER VALUES WILL
REMAIN WELL ABOVE NORMAL, THOUGH STORM MOTIONS AREN'T PARTICULARLY
SLOW. SO THE FLASH FLOODING THREAT WILL REMAIN AT LEAST THROUGH
TUESDAY EVENING, AND MAY LAST THROUGH WEDNESDAY MORNING. AS FAR AS
THE SEVERE THREAT, MODEL SOUNDINGS SHOW VERY LIMITED ML CAPE, EVEN
AS EARLY AS TUESDAY EVENING. HOWEVER, SOME ELEVATED INSTABILITY IS
POSSIBLE THROUGH OUT THE NIGHT AHEAD OF THE FRONT. STILL, ANY
INSTABILITY BY THIS POINT WILL BE LIMITED, THUS EXPECT THE SEVERE
THREAT TO RAPIDLY DECREASE AFTER SUNSET.

DRIER AND COOLER AIR WILL FILTER IN BEHIND THE FRONT WEDNESDAY AND
WEDNESDAY NIGHT, AS THE HIGH FROM CENTRAL CANADA BUILDS SOUTH OVER
THE CENTRAL U.S. THAT SHOULD BE THE MAIN WEATHER STORY FOR OUR
REGION BOTH THURSDAY AND FRIDAY, THOUGH THE GFS DOES INDICATE AN
UPPER LEVEL SHORT WAVE TROUGH APPROACHING THE REGION FRIDAY,
WHICH MAY BRING PRECIP CHANCES BACK, ESPECIALLY FOR THE WESTERN
PORTIONS OF THE REGION.

ANOTHER LOW, AND POSSIBLY A WARM FRONT WILL ARRIVE IN THE REGION
THIS WEEKEND BRINGING INCREASING CHANCES FOR PRECIPITATION ACROSS
THE REGION. CONSIDERING THE UNCERTAINTY, HAVE KEPT CLOSE TO THE
PREVIOUS FORECAST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MOSTLY VFR CONDITIONS THIS AFTERNOON THEN SCT TSTMS LATE THIS
AFTERNOON INTO THE EVENING. LOWER CIGS/VSBYS IN TSTMS WITH AMDS
ISSUED WHEN TIMING BECOMES CLEAR. OVERNIGHT...PARTIAL CLEARING MAY
LEAD TO FOG FORMATION AND MVFR CONDITIONS POSSIBLE. IFR CONDITIONS
MAY OCCUR ACROSS AREAS THAT GET ANY DECENT RAINS TODAY. TUE...MOSTLY
VFR AFTER ANY FOG BURNS OFF. MORE SCT TSTMS AGAIN LATE MORNING INTO
THE AFTERNOON.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...STARTING IFR WITH TSRA. RAIN
POSSIBLY HEAVY AT TIMES. CONDITIONS WILL IMPROVE FROM WEST TO EAST
TO VFR THROUGH THE DAY WEDNESDAY.

THURSDAY AND FRIDAY...GENERALLY VFR

SATURDAY...GENERALLY VFR. A CHANCE FOR TSRA ACROSS THE REGION.

&&

.MARINE...
WE WILL RAISE THE SCA FLAG WITH THE 330 PM CWF ISSUANCE. WINDS AND
SEAS WILL CONTINUE TO BUILD OVERNIGHT IN RESPONSE TO THE APPROACHING
FRONT TO THE WEST. SCT TSTMS EARLY WILL BECOME NUMEROUS THIS EVENING
BEFORE DIMINISHING AFTER MIDNIGHT. A SEVERE THUNDERSTORM WATCH WILL
BE IN EFFECT FOR THE WATERS UNTIL 800 PM. SCA CONDITIONS POSSIBLE
AGAIN TUE.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...WAVE HEIGHTS COULD BE NEAR 5 FT,
DECREASING LATE IN THE DAY. GUSTY WINDS WILL BE POSSIBLE IN THE
VICINITY OF ANY THUNDERSTORMS.

THURSDAY THROUGH SATURDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY
COAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ054-055-
     060>062-070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NJZ001-007>010-
     012-013-015>019.
DE...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ450>455.

&&

SYNOPSIS...99
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...JOHNSON
AVIATION...JOHNSON/O'HARA
MARINE...JOHNSON/O'HARA
RIP CURRENTS...
Hazardous weather outlook, Jul 14, 2:32 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT MON JUL 14 2014

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-151945-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
332 PM EDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ012-015-019-020-NJZ020>023-027-151945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
332 PM EDT MON JUL 14 2014

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AND TUESDAY EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-024>026-151945-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
332 PM EDT MON JUL 14 2014

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING.

THERE IS A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AND TUESDAY EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HEAVY RAIN AND FREQUENT LIGHTNING. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-151945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EDT MON JUL 14 2014

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AND TUESDAY EVENING MAY BE ACCOMPANIED
BY STRONG WIND GUSTS AND FREQUENT LIGHTNING. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 14, 2:19 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 PM EDT MON JUL 14 2014

PAZ054-060-142100-
CARBON-BERKS-
INCLUDING THE CITIES OF...JIM THORPE...READING
319 PM EDT MON JUL 14 2014

STRONG THUNDERSTORMS WILL BE MOVING INTO THE AREA DURING THE MID
AFTERNOON HOURS. EXPECT WINDS GUSTS TO 50 MPH AND VERY HEAVY
RAINFALL WITH THESE STORMS. BE PREPARED FOR SHARP REDUCTIONS
IN VISIBILITY AND PONDING OF WATER ON ROADWAYS DUE TO THE HEAVY
RAINFALL.

SZATKOWSKI
Special weather statement, Jul 14, 3:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT MON JUL 14 2014

NJZ013-014-020-026-142100-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
408 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONMOUTH AND
NORTHEASTERN OCEAN COUNTIES...

AT 403 PM EDT...STRONG THUNDERSTORMS WERE NEAR JACKSON AND
LAKEWOOD...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 4028 7397 3999 7405 3999 7409 4000 7410
      3999 7410 3997 7431 4016 7441 4033 7423
      4043 7405 4042 7401 4044 7400 4045 7401
      4046 7399 4045 7396

FORECASTER: SZATKOWSKI
Special weather statement, Jul 14, 3:17 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 PM EDT MON JUL 14 2014

NJZ001-008-142115-
MORRIS NJ-SUSSEX NJ-
417 PM EDT MON JUL 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND SUSSEX
COUNTIES...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS NEAR FRANKLIN...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR HIGHLAND LAKE AROUND 440 PM.

LAT...LON 4122 7439 4120 7437 4109 7449 4107 7448
      4104 7449 4106 7446 4105 7444 4091 7476
      4113 7486 4132 7460

FORECASTER: SZATKOWSKI
Local storm report, Jul 14, 3:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             MONTGOMERYVILLE         40.25N  75.24W
07/14/2014  M1.00 INCH       MONTGOMERY         PA   SOCIAL MEDIA

            QUARTER SIZE HAIL REPORTED AT THE MONTGOMERY MALL IN
            MONTGOMERYVILLE.

&&

EVENT NUMBER PHI1400517

STAFF

The radar

The Philadelphia radar (KDIX), 26 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Ocean

When
July 14, 4:05 PM EST to 7:00 PM EST
Where
Ocean County, 0.91 mi W of Greenville to 1.15 mi ENE of Lakewood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.102, -74.187

Thunderstorms with torrential downpours caused widespread street flooding with several impassable roadways within the township. Doppler Radar storm total estimates reached 6 inches in the township and in nearby Howell (Monmouth County), 5.91 inches of rain fell.

Flash Flood, Monmouth

When
July 14, 4:10 PM EST to 7:00 PM EST
Where
Monmouth County, 1.26 mi WSW of Larrabees to 1.06 mi S of Spring Lake Hgts
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.110, -74.220

Thunderstorms with torrential downpours caused poor drainage and small creek flash flooding in southeastern Monmouth County in Wall and Howell Townships. New Jersey State Route 35 was flooded in Wall Township between New Jersey State 138 and the Shark River Bridge. Doppler Radar storm total estimates reached 6 inches and 5.91 inches of rain was measured in Howell.

Flash Flood, Middlesex

When
July 14, 7:00 PM EST to 9:00 PM EST
Where
Middlesex County, 0.81 mi NW of Keasbey to 0.78 mi NW of Keasbey
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.539, -74.360

Thunderstorms with torrential downpours caused poor drainage flash flooding within Metuchen. Main Street was under three feet of water, near the Amtrak tracks. Event precipitation totals in Middlesex County included 3.13 inches in Matawan, 3.11 inches in New Brunswick, 2.98 inches in East Brunswick and 2.92 inches in Old Bridge.

Flash Flood, Middlesex

When
July 14, 7:43 PM EST to 9:30 PM EST
Where
Middlesex County, Sayreville to 1.4 mi W of Sayreville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.470, -74.350

Thunderstorms with torrential downpours caused poor drainage flash flooding within Sayreville. Motorists were stranded in high water. Event precipitation totals in Middlesex County included 3.13 inches in Matawan, 3.11 inches in New Brunswick, 2.98 inches in East Brunswick and 2.92 inches in Old Bridge.

Flash Flood, Burlington

When
July 14, 7:45 PM EST to 9:00 PM EST
Where
Burlington County, 1.3 mi WSW of Bordentown to 1.13 mi WSW of Bordentown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.142, -74.723

Thunderstorms with torrential downpours caused the closure of Interstate 295 in Bordentown Township near Blacks Creek. Event precipitation total included 2.62 inches in Burlington Township.

Flash Flood, Monmouth

When
July 14, 7:45 PM EST to 10:00 PM EST
Where
Monmouth County, 0.89 mi NW of Union Beach to 0.76 mi NW of Union Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.429, -74.192

Thunderstorms with torrential downpours caused poor drainage and small creek flash flooding in Hazlet near its border with Keyport. New Jersey State Route 36 and Florence Avenue near the Chingarora Creek were flooded and closed. Event precipitation totals included 3.62 in Millstone Township, 3.42 inches in Holmdel, 3.30 inches in Middletown and 3.13 inches in Matawan.

Flash Flood, Burlington

When
July 14, 7:46 PM EST to 10:00 PM EST
Where
Burlington County, 0.13 mi ENE of Crosswicks to 0.5 mi N of Chesterfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.151, -74.648

Thunderstorms with torrential downpours caused the evacuation of residents along Ellisdale Road near the Crosswicks Creek in Chesterfield Township. Doppler Radar storm total estimates reached between 2.5 and 3.0 inches in the area. Event precipitation totals included 2.62 inches in Burlington Township.

Flash Flood, Camden

When
July 14, 7:50 PM EST to 9:20 PM EST
Where
Camden County, 0.75 mi N of Collingswood to 0.46 mi SSE of Pavonia
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.931, -75.079

Thunderstorms with torrential downpours caused creek and poor drainage flash flooding in Pennsauken in and around the Airport Circle and the Cooper River. Doppler Radar storm total estimates reached between 2.0 and 2.5 inches in the township.

Flash Flood, Middlesex

When
July 14, 8:00 PM EST to 11:00 PM EST
Where
Middlesex County, 0.2 mi W of Hopelawn to 0.22 mi SW of Hopelawn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.520, -74.284

Thunderstorms with torrential downpours caused poor drainage flash flooding within Perth Amboy. Market Street, Maple Street, Fayette Street and New Brunswick Avenue were all flooded and closed. Residents were using kayaks and at least one vehicle was stranded in flood waters. The flash flooding forced the suspension of New Jersey Transit Service between Woodbridge and South Amboy. Event precipitation totals in Middlesex County included 3.13 inches in Matawan, 3.11 inches in New Brunswick, 2.98 inches in East Brunswick and 2.92 inches in Old Bridge.

Flood, Ocean

When
July 15, 2:05 AM EST to 5:45 AM EST
Where
Ocean County, 0.5 mi SSW of Laurelton to 0.69 mi N of Parkway Pines
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.064, -74.124

The runoff from the thunderstorms with very heavy rain caused minor flooding along the North Branch of the Metedeconk River during the early morning of the 15th. The North Branch of the Metedeconk River near Lakewood was above its 8 foot flood stage from 305 a.m. EDT through 645 a.m. EDT on the 15th. It crested at 8.08 feet at 415 a.m. EDT. Event precipitation totals included 3.42 inches in Jackson Township and 2.95 inches in Brick Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534055, 534061, 534068, 534093, 534092, 534102, 534100, 537371, 534096, 536895.